Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 271, NWS Blacksburg, VA

July 4, 2008Carroll County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2008, 5:50 PM EDT for Carroll County, Patrick County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2008, 5:50 PM EDT (21:50 UTC)
Expired
Jul 4, 2008, 6:30 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Carroll County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 58 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:11 PM EDTTSTM WND DMG2 Ne Cana, VAFEW LARGE TREES DOWNED. PEA SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 042150
SVRRNK
VAC035-141-042230-
/O.NEW.KRNK.SV.W.0271.080704T2150Z-080704T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 630 PM EDT.

* AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CANA...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANA...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3661 8072 3667 8059 3659 8054 3656 8069
      3656 8070
TIME...MOT...LOC 2150Z 242DEG 13KT 3659 8068

$$
2 follow-up statements
000 
WWUS51 KRNK 042201
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT FRI JUL 4 2008

VAC035-141-042230-
/O.CON.KRNK.SV.W.0271.000000T0000Z-080704T2230Z/
PATRICK VA-CARROLL VA-
601 PM EDT FRI JUL 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN CARROLL AND SOUTHWESTERN PATRICK COUNTIES...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CANA...MOVING NORTHEAST AT 15 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3661 8072 3667 8059 3659 8054 3656 8069
      3656 8070
TIME...MOT...LOC 2201Z 242DEG 13KT 3661 8064

$$
000 
WWUS51 KRNK 042226
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT FRI JUL 4 2008

VAC035-141-042236-
/O.EXP.KRNK.SV.W.0271.000000T0000Z-080704T2230Z/
PATRICK VA-CARROLL VA-
626 PM EDT FRI JUL 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CARROLL AND
SOUTHWESTERN PATRICK COUNTIES EXPIRES AT 630 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3661 8072 3667 8059 3659 8054 3656 8069
      3656 8070
TIME...MOT...LOC 2226Z 242DEG 13KT 3665 8054

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:04 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 4, 3:04 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT FRI JUL 4 2008

.SYNOPSIS...
A COLD FRONT OVER THE OHIO VALLEY WILL APPROACH THE FORECAST AREA
FROM THE NORTHWEST TODAY...THEN STALL AS HIGH PRESSURE OVER THE
SOUTHEASTERN BLOCKS ITS FORWARD PROGRESSION. RAIN CHANCES WILL
INCREASE TODAY...MAXIMIZE SATURDAY...THEN WANE AS HIGH PRESSURE
BUILDS BACK OVER THE AREA EARLY NEXT WEEK. ANOTHER FRONT WILL
APPROACH THE AREA MID-WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
MODELS ARE SHOWING STATIONARY FRONT WITH A PERSISTENT BAND OF
SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTHEAST NEW YORK INTO
CENTRAL TENNESSEE BY 12Z SATURDAY. WILL KEEP HIGHEST CHANCE OF RAIN
IN THE NORTHWEST COUNTY WARNING AREA AND TAPER OFF TO LOWER CHANCES
IN THE SOUTHEAST. MAY END UP INCREASING CHANCE OF RAIN IN THE
SOUTHEAST IF THERE IS DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS
THAT FORMS THIS AFTERNOON ALONG AND EAST OF THE BLUE RIDGE IN THE
AREA THAT HAS MORE HEATING AND INSTABILITY THIS AFTERNOON.

WILL STAY AT OR JUST ABOVE GUIDANCE FOR LOWS TONIGHT. MAV WAS TOO
COOL AT ALMOST ALL SITES FRIDAY MORNING AND LITTLE CHANGE IN
EXPECTED IN THE AIRMASS.

AN OPEN BROAD UPPER LEVEL TROUGH OVER THE UPPER MISSISSIPPI
VALLEY...OHIO RIVER VALLEY AND THE GREAT LAKES REGION WILL GENERATE
A SHORT WAVE THAT WILL TRACK ALONG THE SPINE OF THE SOUTHERN
APPALACHIAN MOUNTAINS TOMORROW. NOT MUCH JET DYNAMICS WITH THIS
FEATURE...BUT LIFT WILL BE PRONOUNCE ENOUGH TO GENERATE SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE AREA. AHEAD OF THIS WAVE...FLOW
COULD BECOME SOUTHEASTERLY AND THEREFORE...EASTERN SLOPES COULD SEE
THE HEAVIEST OF THE RAIN. A HALF TO ONE INCH OF RAIN IS POSSIBLE. AS
THE WAVE PASSES TO THE NORTHEAST...THE WINDS WILL BE BACK OUT OF THE
SOUTH.

I STRAYED AWAY FROM GUIDANCE BY A FEW DEGREES IN THE PIEDMONT WITH
THE LATER ARRIVAL OF THE SHOWERS. FROM THE FOOTHILLS WEST INTO
SOUTHEAST WV...I KEPT TEMPS NEAR MAV AND BELOW NORMAL. RAIN AND
EARLY SOUTHEASTERLY FLOW WILL KEEP TEMPERATURES DOWN SOME BUT WITH
THE DEW POINT RUNNING IN THE 60S...IT WILL STILL BE AN
UNCOMFORTABLE/BAD HAIRY DAY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
QUASI-STATIONARY FRONT WITH A SLOW MOVING UPPER LEVEL TROUGH BEING
BLOCKED BY BERMUDA HIGH IN THE WESTERN ATLANTIC. WITH THIS PATTERN
AND ABUNDANT MOISTURE IN THE REGION RAIN CHANCE ARE GOOD BUT AREAL
COVERAGE MAY STILL BE SCATTERED.

A SHORT WAVE IS EXPECTED TO CROSS THE REGION SATURDAY AFTERNOON AND
EXIT TO THE NORTHEAST BY THE EVENING. JET DYNAMICS NOT TO STRONG
WITH THIS WAVE BUT DIURNAL HEATING COULD KEEP SCATTERED HEAVY
CONVECTION IN THE AREA SATURDAY EVENING. COVERAGE SHOULD WANE
OVERNIGHT...BUT ANOTHER WEAKER WAVE WILL BE IN THE CAROLINAS BY
SUNDAY MORNING TO KEEP ISOLATED TO SCATTERED SHOWERS IN THE
FORECAST. WARM CLOUD DEPTH AND SATURATED LOW TO MID LEVELS COULD
PRODUCE HEAVY DOWNPOURS THROUGH EARLY SUNDAY MORNING. WITH THE
GROUND BEING SO DRY AND CREEKS AND STREAM RUNNING LOW...THINKING ANY
FLASH FLOOD THREAT WOULD BE LOCALIZED IF A STORM BECOMES ANCHORED.

ON SUNDAY...UPPER LEVEL TROUGH DRIFTING EVER SO SLOWLY THROUGH THE
OHIO VALLEY. CONVERGENCE BEST ALONG AND EAST OF THE BLUE RIDGE TO
PLACE HIGHEST CHANCE POPS IN THE PIEDMONT. DRY AIR INTRUSION AND
AFTERNOON HEATING MAY PRODUCE ISOLATED SEVERE STORMS IN SOUTHEAST WV
WITH THE THREAT BEING MORE IN THE WAY OF WIND. IF EVERYTHING GOES AS
PLANNED...THE RAIN AND UPPER LEVEL TROUGH WILL BE ALONG THE EAST
COAST BY MONDAY MORNING WITH RELATIVELY DRY AIR FILTERING IN TO THE
REGION.

WITH A SATURATED ATMOSPHERE...OVERNIGHT LOWS WILL BE MUGGY AND ABOVE
NORMAL BY 3-5F. SUNDAYS TEMPERATURE SHOULD RUN ABOUT NORMAL WITH
CLOUDS AND RAIN IN THE THE AREA. AREAS LUCKY ENOUGH TO SEE BREAKS IN
THE CLOUDS WILL POP UP A FEW DEGREES ABOVE NORMAL.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
WEAK RIDGING ALOFT AND RELATIVELY DRY AIR IN THE REGION...CHANCE OF
SHOWERS ARE MINIMAL MONDAY WITH AN ISOLATED STORM POPPING UP IN THE
MOUNTAINS. MONDAY AFTERNOON INTO TUESDAY NIGHT...FLOW BECOMES
SOUTHERLY BRINGING HOT AND HUMID CONDITIONS BACK INTO THE REGION.
TYPICAL SCATTERED DIURNAL CONVECTION CAN BE EXPECTED DURING THIS
TIME.

WEDNESDAY THROUGH FRIDAY FORECAST WILL BE A CHALLENGE AND IS
DEPENDANT ON A COLD FRONT MOVING THROUGH THE REGION. CURRENT
PROJECTED DAY OF THE FRONTAL PASSAGE IS WEDNESDAY. HOWEVER...UPPER
LEVEL RIDGE STRETCHED FROM THE TEXAS GULF COAST TO BERMUDA MAY SLOW
DOWN THIS FRONT AND POSSIBLY STALLING IT OVER THE AREA UNTIL
THURSDAY OR MAY BE FRIDAY. IF MEDIUM RANGE MODELS ARE
CORRECT...FRONTAL CONVECTION WILL START IN THE MOUNTAINS WEDNESDAY
AFTERNOON AND MOVE TO THE PIEDMONT IN THE EVENING. WEAK HIGH
PRESSURE WILL BUILD INTO THE REGION FOR THURSDAY AND FRIDAY. WITH
UNCERTAINTY IN THE FORECAST...WILL KEEP POPS LOW FOR NOW.

TROPICAL STORM BERTHA MAY ALSO PLAY A ROLE IN THE FORECAST LATE NEXT
WEEK/END. ALL INDICATIONS SHOULD KEEP THIS TROPICAL STORM TRACKING EAST
OF BERMUDA. BUT THERE IS ALWAYS ONE OUTLIER MODEL THAT TRACKS THE
STORM CLOSER TO THE EAST COAST TO KEEP AN EYE ON IT. THE ECMWF MODEL
IS THE OUTLIER AND BRINGS THE STORM WEST OF BERMUDA BUT REMAINS OFF
THE CAROLINA COAST. BERTHA IS STILL IN THE EASTERN ATLANTIC AND IS
AT LEAST 8-10 DAY FROM EVEN THREATENING THE EAST COAST...IF IT DOES
TRACK THAT FAR.

TEMPERATURES NEXT WEEK WILL MODERATE TO ABOVE NORMAL UNTIL THE FRONT
PASSES.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MOISTURE WILL CONTINUE TO INCREASE AT LOW LEVELS THIS AFTERNOON
AND TONIGHT. LWB AND BLF ARE EXPECTED TO GET INTO THE BAND OF MVFR
CEILINGS AND VISIBILITIES AFTER 06Z AS THE FRONT EDGES CLOSER TO
THE FORECAST AREA. ANY LOCATIONS THAT GET RAIN THIS AFTERNOON AND
EVENING FROM SCATTERED THUNDERSTORMS WILL HAVE A GOOD CHANCE FOR
MVFR FOG IN THE EARLY MORNING. SOME OF THE THUNDERSTORMS THIS
AFTERNOON AND EVENING MAY CONTAIN STRONG GUSTY WIND AND LARGE
HAIL.

THE COVERAGE OF RAIN IS EXPECTED TO BE BETTER ON
SATURDAY...ESPECIALLY IN THE MOUNTAINS. BUT IN THE EAST HAVE KEPT
RAIN OUT OF THE BODY OF THE TAFS AFTER 12Z FOR NOW.

A DRYING TREND IS FORECAST FOR MONDAY AND TUESDAY. ANOTHER FRONT
WILL APPROACH INCREASING THE POTENTIAL FOR SHOWERS WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/RCS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jul 4, 4:52 AM EDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 AM EDT FRI JUL 4 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-050900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
452 AM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS LATER THIS AFTERNOON.
DAMAGING WIND GUSTS WOULD BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ALTHOUGH THUNDERSTORMS ARE IN THE FORECAST...THE PROSPECTS OF SEVERE
WEATHER LOOK MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

11

In the hours before

Special weather statement, Jul 4, 2:31 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT FRI JUL 4 2008

VAZ033-034-044-041900-
FRANKLIN VA-PITTSYLVANIA VA-BEDFORD VA-
231 PM EDT FRI JUL 4 2008

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
PENHOOK TO 5 MILES SOUTHEAST OF FERRUM...MOVING EAST AT 20 MPH. THE
LINE OF STRONG THUNDERSTORMS WILL BE NEAR...SOUTHERN SMITH MOUNTAIN
LAKE...SYDNORSVILLE AT 240 PM EDT...PENHOOK AT 245 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WINDS GUSTING TO 50 MPH AND SMALL HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 4, 4:12 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT FRI JUL 4 2008

NCZ005-042045-
ROCKINGHAM NC-
412 PM EDT FRI JUL 4 2008

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BELEWS CREEK...OR ABOUT 7 MILES SOUTHWEST OF
ELLISBORO...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...ELLISBORO AT 430 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...WINDS GUSTING TO 40 MPH AND SMALL HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 4, 4:16 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT FRI JUL 4 2008

NCZ001-VAZ009-015-042045-
ASHE NC-GRAYSON VA-SMYTH VA-
416 PM EDT FRI JUL 4 2008

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
WHITETOP TO 5 MILES NORTHWEST OF TODD TO 3 MILES NORTH OF ASHLAND...
MOVING NORTHEAST AT 20 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE
NEAR...FLATWOOD...NELLA AT 425 PM EDT...SHATLEY SPRINGS AT 430 PM
EDT...RUGBY...MOUNT ROGERS SUMMIT AT 435 PM EDT...GRASSY CREEK...
VOLNEY AT 440 PM EDT...TROUT DALE AT 445 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...WINDS GUSTING TO 45 MPH AND SMALL HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 4, 4:20 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT FRI JUL 4 2008

VAZ016-042030-
CARROLL VA-
420 PM EDT FRI JUL 4 2008

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF HILLSVILLE...MOVING EAST AT 10
MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WINDS GUSTING TO 40 MPH AND SMALL HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 4, 4:54 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT FRI JUL 4 2008

NCZ002-042130-
ALLEGHANY NC-
454 PM EDT FRI JUL 4 2008

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF SPARTA...OR ABOUT OVER
WHITEHEAD...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...GLADE VALLEY AT 515 PM EDT...

THROUGH 451 PM EDT...HEAVY RAIN WILL FALL 4 MILES SOUTH OF
SPARTA...OR ABOUT OVER WHITEHEAD. A QUICK INCH OR TWO OF RAINFALL
CAN OCCUR.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WINDS GUSTING TO 35 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 4, 5:41 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT FRI JUL 4 2008

VAZ016-042200-
CARROLL VA-
541 PM EDT FRI JUL 4 2008

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF CANA...MOVING NORTHEAST AT 15
MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAINFALL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.